Alert archive / Florida / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Melbourne, FL

May 10, 20175 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 10, 2017, 6:18 PM EDT for 5 counties in Florida. It took effect at May 11, 2017, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2017, 6:18 PM EDT (22:18 UTC)
In effect from
May 11, 2017, 12:00 PM EDT
Expired
May 11, 2017, 8:00 PM EDT
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS82 KMLB 102218
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
618 PM EDT Wed May 10 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

...ANOTHER RED FLAG WARNING FOR MOST OF EAST CENTRAL FLORIDA IN 
EFFECT FROM THURSDAY AFTERNOON INTO THURSDAY EVENING...

FLZ047-147-110000-
/O.CAN.KMLB.FW.A.0008.170511T1600Z-170512T0000Z/
/O.CON.KMLB.FW.W.0014.000000T0000Z-170511T0000Z/
Southern Brevard County-Northern Brevard County-
618 PM EDT Wed May 10 2017

...RED FLAG WARNING FOR TODAY IS CANCELED FOR BREVARD COUNTY... 

&&

$$

FLZ041-044>046-053-141-144-120000-
/O.UPG.KMLB.FW.A.0008.170511T1600Z-170512T0000Z/
/O.NEW.KMLB.FW.W.0015.170511T1600Z-170512T0000Z/
/O.CON.KMLB.FW.W.0014.000000T0000Z-170511T0000Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Osceola-Coastal Volusia County-Southern Lake County-
618 PM EDT Wed May 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR INTERIOR EAST CENTRAL FLORIDA... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR 
INTERIOR EAST CENTRAL FLORIDA...

The National Weather Service in Melbourne has issued a Red Flag
Warning, which is in effect from noon to 8 PM EDT Thursday.

* AFFECTED AREA...LAKE...ORANGE...SEMINOLE...OSCEOLA...VOLUSIA  
  COUNTIES. 

* WIND...Light and variable...becoming east near 10 MPH near 
  the coast in a sea breeze, spreading inland during the mid to 
  late afternoon.

* HUMIDITY...Min RH values 20 to 25 percent over the interior
  counties and 30 percent nearer to the coast.

* IMPACTS...any fires that develop will likely spread rapidly. 
  A burn ban is in effect for all of east central Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&


$$
1 follow-up statement
924 
WWUS82 KMLB 111907
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
307 PM EDT Thu May 11 2017

FLZ041-044>046-053-141-144-130000-
/O.NEW.KMLB.FW.A.0009.170512T1600Z-170513T0000Z/
/O.CON.KMLB.FW.W.0015.000000T0000Z-170512T0000Z/
Inland Volusia County-Northern Lake County-Orange-Seminole-
Osceola-Coastal Volusia County-Southern Lake County-
307 PM EDT Thu May 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING...

The National Weather Service in Melbourne has issued a Fire
Weather Watch, which is in effect from Friday afternoon through
Friday evening. 

* AFFECTED AREA...LAKE...ORANGE...SEMINOLE...OSCEOLA...VOLUSIA 
  COUNTIES. 

* WIND...Southwest around 10 mph.

* HUMIDITY...Minimum RH values 25 to 30 percent.

* IMPACTS...Any fires that develop will be capable of spreading 
  rapidly. A burn ban is in effect for all of east central 
  Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

FLZ047-054-058-059-064-147-130000-
/O.NEW.KMLB.FW.A.0009.170512T1600Z-170513T0000Z/
Southern Brevard County-Indian River-Okeechobee-St. Lucie-Martin-
Northern Brevard County-
307 PM EDT Thu May 11 2017

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

The National Weather Service in Melbourne has issued a Fire
Weather Watch, which is in effect from Friday afternoon through
Friday evening. 

* AFFECTED AREA... Southern Brevard County... Indian River... 
  Okeechobee... St. Lucie... Martin... Northern Brevard County. 

* WIND...Southwest around 10 mph.

* HUMIDITY...Minimum RH values 25 to 30 percent.

* IMPACTS...Any fires that develop will be capable of spreading 
  rapidly. A burn ban is in effect for all of east central 
  Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 10, 3:24 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 10, 3:24 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
324 PM EDT Wed May 10 2017

.DISCUSSION...

...Continued Hot with a Very High Fire Danger Through Late Week...

...Slight chance for showers this weekend, followed by a return to
a dry weather pattern early next week...

Tonight-Thursday...Amplified, but progressive mid/upper level trough
near the four corners region will move rapidly NE tonight then east
across the central-southern plains on Thursday. This will push the
axis of the GOMEX mid/upper ridge over and then south of central
Florida, while the low level ridge/axis also settles south of ECFL
late in the day. Conditions will remain dry with light winds tonight
increasing out of the WSW tomorrow afternoon. This is progged to
push max temps a couple degrees higher than today, especially near
the coast, as the east coast sea breeze onset will be delayed and its
inland push blunted to some degree, especially from the Cape north.

Mins tonight in the L-M60s with maxes tomorrow ranging from the U80s
along the immediate coast to L-M 90s over western sections of the
coastal counties, and M90s (even a few U90s) over the interior.

Friday...Mid level ridging will begin to weaken as trough drops into
the southern states, but it will remain too dry for any precip.
Considerable high level cloudiness is progged to overspread the area
ahead of the trough, which should knock a few degrees off high
temps.  Low level ridge will remain surpressed to our south, so a
west/southwest gradient wind will delay/inhibit the east coast sea
breeze and there should be little difference between inland/coastal
max temps (low-mid 90s).

Saturday-Wednesday...Trough aloft will push off the eastern seaboard
early in the period.  The tail end of the associated frontal
boundary will approach on Saturday but only slight moistening is
indicated across the area. The models generate little precip so
the chance for showers/storms will be low. More importantly,
westerly gradient winds will increase and it should be breezy-
windy, which is bad news Fire Weather-wise.

The frontal boundary is shown pushing east of the area on Sunday.
Remnant pre-frontal moisture should linger over the southern
peninsula.  Boundary interactions may generate isolated showers/
storms around Okeechobee on Sunday, then slightly elevated moisture
may shift a little farther north on Monday. Deep layer ridging
rebuilding over the area Tue/Wed and a more onshore gradient wind
developing should keep POPs out of our forecast.

Westerly flow will allow max temps in the lower/mid 90s on
Saturday, then readings should range from the mid-upper 80s along
the coast to the lower 90s inland from Sunday into mid next week.

&&

.AVIATION...VFR/SKC to FEW060-070 inland along ECSB.

&&

.MARINE...
Tonight/Thursday...Development and steady increase in offshore
(W to WSW) winds is expected by tomorrow with seas building by
about a foot. Seas 1-2FT near shore and 2-3FT well offshore.

Friday...Surface ridge to the south will maintain a west/southwest
flow up to 10-15 knots offshore.  Seas 2 feet near shore and up to 4
feet well offshore.

Weekend...An approaching front will produce breezy SW winds 15-20
knots on Saturday. The front is forecast to dissipate on Sunday with
winds turning onshore around 10 knots in the afternoon. Seas 4
feet offshore Sat should subside to 3 feet Sunday.

&&

.FIRE WEATHER...
This afternoon...RH values have crashed over the last 2HR, with
areas in the RFW now reporting 25-32 percent and continuing to
fall. Should see these areas verify pretty easily, though may be a
little close as expected over Brevard/Coastal Volusia Counties.

Thursday...Hoisted another Fire Weather Watch for the same counties.

Friday...Local fire weather conditions show little improvement with
min RH values 30-35 percent for most of the area.  West winds will
increase to 10-15 mph from Orlando northward which could cause
more wildfire control problems. Temperatures will continue above
normal in the lower to mid 90s.

Saturday-Sunday...Surface front approaches Saturday and should
provide a modest increase in low level moisture with afternoon
min RH values from the upper 30s to around 45 percent. However,
westerly winds look 20 mph and gusty, so wildfire control problems
will be likely. There is only a small (20 percent) chance for
afternoon showers/storms. On Sunday, the low level flow will
reverse and winds will be out of the east, but not as strong as
Saturday. Min RH should be similar and any chance for
showers/storms will be around Lake Okeechobee.

&&

.CLIMATE...Record highs today and Thursday.

      May 10     May 11    Avg
DAB   94 2008    95 2011   84
MCO   98 1916    96 2011   87
MLB   95 1978    96 2011   85
VRB   95 1976    96 2011   84

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  91  63  91 /   0   0   0   0
MCO  65  96  65  91 /   0   0   0   0
MLB  66  89  66  90 /   0   0   0   0
VRB  64  89  64  90 /   0   0   0   0
LEE  65  95  67  91 /   0   0   0   0
SFB  65  96  66  93 /   0   0   0   0
ORL  66  96  70  91 /   0   0   0   0
FPR  64  90  64  91 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT this evening for Coastal Volusia
     County-Inland Volusia County-Northern Brevard County-
     Northern Lake County-Orange-Osceola-Seminole-Southern
     Brevard County-Southern Lake County.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Coastal Volusia County-Inland Volusia County-
     Northern Brevard County-Northern Lake County-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County.

AM...None.

&&

SHORT TERM...Cristaldi
LONG TERM....Lascody
Hazardous weather outlook, May 10, 3:50 AM EDT, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
350 AM EDT Wed May 10 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
350 AM EDT Wed May 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.FIRE WEATHER IMPACT...
Low relative humidity and dry vegetation will lead to a high to
very high fire danger across east central Florida today. A burn
ban is in effect for all east central Florida counties.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Dry vegetation and low relative humidity each afternoon will keep
the fire weather danger elevated through Friday. A developing long
period northeast swell will increase the rip current risk into
late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:13 AM EDTRed Flag WarningMLBLake, Orange, Osceola, Seminole, Volusia15 hr
May 10, 2:41 PM EDTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia4 hr

Nearby

Red Flag Warnings in Florida, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.